|Year : 1964 | Volume
| Issue : 1 | Page : 15-18
Arsenical optic atrophy
BR Shukla, OP Ahuja, SD Paul
Muslim University, Institute of Ophthalmology, Aligarh, India
|Date of Web Publication||13-Feb-2008|
B R Shukla
Muslim University, Institute of Ophthalmology, Aligarh
Source of Support: None, Conflict of Interest: None
Clinical trial registration None
|How to cite this article:|
Shukla B R, Ahuja O P, Paul S D. Arsenical optic atrophy. Indian J Ophthalmol 1964;12:15-8
Modern therapeusis armed with the newest of antibiotics has rendered many of the old drug complications obsolete. This statement holds good in countries where rigid laws govern the practice of medicine and the dispensing of drugs.
It is common knowledge that with the introduction of Penicillin and other antibiotics, arsenic and arsenical compounds have literally disappeared from the prescription of the modern physicians. That, however, is no so in our country where the practices of quacks and ill-trained physicians in antiquated systems of medicine are allowed to continue and even encouraged.
It is, therefore, not uncommon to encounter patients who have been prescribed gold compounds, mercurials and arsenicals without any proper follow-up or laboratory facilities, of which our reported case is an example.
Corneal complications following, Arsenical therapy have been described by Hegner (1917), Kirby (1929), and Hallum (1934). The clinical description of a Keratitis sometimes accompanying exfoliative dermatitis has been mentioned. Kirby labelled his cases of keratitis following arsenic therapy as "Keratitis Exfoliativum" and was of the opinion that there was a pathologic analogy between the affection of the skin and cornea.
Gresser and Thomas (1942) reported the occurrence of superficial punctate keratitis following arsenic therapy. The disease manifested itself on the ninth day of the commencement of treatment.
Involvement of optic nerve following arsenic treatment has been described by Duke-elder (1947). Walsh (1947) reported the development of neuroretinitis in a 30 years old negro woman after receiving arsenic treatment.
Frickman, Hollenhorst and Ammermann (1960) reported the development of severe retinopathy with vascular proliferation and vitreous haemorrhage, following arsenic therapy.
The most dramatic case showing a bilateral, sudden and complete amaurosis has been reported by Tissot Daquette (1934).
The review of literature thus presents a heterogenous involvement of ocular tissues varying in severity and affection following the arsenic therapy as a complication.
A case suffering from bilateral optic neuritis going on to optic atrophy following arsenic therapy is being presented in this context.
| Case Report|| |
Patient 'C.S.' Hindu male Age-17 years.
Vision (Both eyes)-No perception of light.
Patient was admitted in this hospital following three weeks of arsenic treatment which was prescribed for suspected eosinophilia. The lay physician gave one injection of Soamin followed by Hetrazan tablets and Acetylarsan injections. The patient became unconscious and remained so for a week. He was then given B A.L. and Achromycine injections.
On recovering consciousness, the patient complained of severe headache. This was followed by a sudden bilateral loss of vision 24 hours later
On examination: Nothing abnormal was noted in the lids, conjunctiva and cornea.
The pupils of both eyes were dilated and fixed, not reacting to light direct or to consensual stimulation.
Fundus picture (Both eyes) : Slightly hazy. The disc margins were blurred, Physiological cup filled. Colour hyperemic. The media were clear. The discs were hyperemic, with blurred margins and lamina cribrosa not visible. The veins were engorged and the arteries constricted, the A : V ratio being 1:3. There was general loss of retinal markings. The macula were edematous.
General examination: -Patient exhibited bluish patches on both the gums see [Figure - 1] and over the trunk, having an irregular distribution see [Figure - 2].
The following investigations were carried out:-
l. Total Red Blood Cell count--4.1 m/Cmm.
2. Hemoglobin--13.5 Gm.%
3. Total White Blood Cell count--9,500 /Cmm.
4. Differential white Blood cell count-
5. Erythrocytic sedimentation rate -30 mm 1st hour (Westergren).
6. Urine examination N.A.D.
7. Test for arsenic in urine (Reinsch's test)-positive.
8. V. D.R.L. test-Negative.
Diagnosis : -
The patient was diagnosed as a case of Neuroratinitis due to arsenic poisoning.
During his stay in the hospital the patient was treated by retrobular injections of Nicotinic acid (50 mg.) combined with Hyalase (20 T.R.U.) and Decadron (3 minims)--such injections being given on alternate days in each eyes.
Supportive therapy consisted of Vitamin B 1 -100mg intramuscular injections with Vitamin B 12 -500 mcg., Nicotinic acid tablet (25 mg) three times a day and Priscol injections
During his stay it was observed that secondary optic atrophy had set in both the eyes, more so in the left eye see [Figure - 3],[Figure - 4].
Visual status:--From initial no perception of light the visual acuity improved in the right eye to 5/60. No improvement was recorded in the left eye.
The case reported in this article had some unusual features. The involvement of both the eyes manifested as acute neuro-retinitis is rather rare. Involvement of the optic nerve is usually manifested as a progressively developing concentric constriction of the visual fields with a central depression, which is followed by pallor of the disc developing into atrophy (Duke-elder 1947).
The exact mode of affection of the ocular tissues following arsenic therapy is debatable. Since arsenic was mainly used for syphilis which also causes optic atrophy would it be correct to attribute the atrophy to the syphilitic toxin or to the poison arsenics used for its treatment. The opinion is about equally divided between the two schools of thought.
Ogden and White (1921), Zimmermann (1928) and Lillie (1934) favour the Sphirochetal toxin for the cause, .... whereas Grinker 1934), Stokes (1934) and Butler (1932) hold the opposite view. Considerable support is given to the latter view by Butler's (1932) report of a case of twins suffering from congenital syphilis. One of these was put on arsenic therapy and he developed optic atrophy. The other twin who was not on arsenic therapy did not develop optic atrophy.
A compromise view is offered by Moore and Woods (1924), Sloan and Woods (1936) and Lazar (1934) who suggest that an already damaged optic nerve is more susceptible to arsenic toxicity than a normal nerve. These observers, therefore, contraindicate the arsenic treatment in cases with already damaged optic nerves. Mayer (1938) on the other hand, did not agree to this statement. Fine and Barkan (1937) also, believed Tryparsamide therapy to be safe if given carefully, keeping a sharp watch upon the peripheral fields at a stage when the tenth injection has been reached.
Whatever be the causative factor of the ocular involvement, it is clear that arsenic administration has got to be present.
The authors, however, subscribe to the view that arsenic must be the cause of optic atrophy because the case reported here was not found to be suffering from syphilis nor any other disease that involves the optic nerve. (The initial diagnosis of Eosinophilia could not be relied upon).
It, therefore, stands to reason to assume that in the absence of syphilitic disease the ocular tissues and the nerve pathways were healthy to begin with. It was only after the arsenic treatment was instituted, that, damage to the retina and optic nerve was noted.
Moreover, by stopping the arsenic therapy and the institution of B.A.L. and vasodilators (Nicotinic acid, Priscol with the spreading agent -- Hyalase) some recovery of the visual function in one eye was noted.
(1) A case of Neuro-retinitis going on to optic atrophy following arsenic therapy for suspected eosinophilia has been reported.
(2) Arsenic should be the sole causative factor of nerve involvement in the case reported, as the patient was not suffering from any disease which is known to cause optic atrophy.
| References|| |
Butler T. H. (1932): Brit. J. Ophth. 16: 356.
Duke-elder S. (1947): Text Book of Ophthalmology p. 3020, Henry Kimpton, London.
Fine M. and Barkan H. (1937): Am. J. Ophth. 20: 45.
Gresser E. B. and Thomas E. W. (1942): Arch. Ophth. 28: 245.
Grinker R. R. (1934): Neurology p. 768. Charles C. Thomas. Springfield 111.
Hallum A. V. (1934): Arch. Ophth. 12: 93-98.
Hegner (1917): Quoted by Zimmermann in 19.
Kirby D. B. (1929): Arch. Ophth. 2: 661.
Lazar N. K. (1934): Arch. Ophth. 11: 240.
Lillie W. I. (1934): Tr. Am. Ophth. Soc 32: 153.
Mayer I.. L. (1938): Arch. Ophth. 19: 307.
Moore J. E. and Woods A. C. (1924): J.A.M.A. 82: 2105.
Ogden P. W. and White W.B. (1921): Am. J. Ophth. 4: 365.
Prickman Louis E. et al (1960): Am. J. Ophth. 50: 64.
Sloan L. L. and Woods A. C. (1936): Am. J. Ophth. 20: 583.
Stokes J. H. (1934): Modern Clinical Syphiliology 2nd ed. p. 1299. W. B. Saunders Co.. Philadelphia.
Tissot-Daquette (1934): Quoted by Duke-elder in 2.
Walsh F. B. (1957): Clinical Neuro-ophthalmology 2nd ed. p. 553. The William and Wilkinson Co. Baltimore.
Zimmerman E. L. (1928): Arch. Ophth. 57: 509.
[Figure - 1], [Figure - 2], [Figure - 3], [Figure - 4]